Colorado, 2007Flash Flood in Colorado, August 2 to 3, 2007
August 2 to 3, 2007 · NWS PUB · 1 event in 1 county or zone
Thunderstorms produced very heavy rain in west central Chaffee County. The hardest hit area was in and around Alpine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rain in west central Chaffee County. The hardest hit area was in and around Alpine. Mud flows from the south slope of Mt. Princeton were up to six feet deep...causing damage and destruction of roads and houses. People were evacuated to Buena Vista...and no one was seriously hurt. Clean up took several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM MST, 6 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 1:00 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU AUG 2 2007
.SHORT TERM...
(TONIGHT AND FRIDAY)
...HEAVY RAIN/FLASH FLOOD POTENTIAL CONTINUES FOR NEXT 24 HOURS...
CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED A MIDDLE AND UPPER LEVEL HIGH PRESSURE SYSTEM CENTERED
DIRECTLY OVER CO. PLENTY OF MOISTURE AROUND WITH 12Z/02 REGIONAL
SOUNDING ANALYSES SHOWING PRECIPITABLE WATER INDICES AROUND 150
PERCENT ABOVE NORMAL. RELATIVELY HIGH LOW LEVEL MOISTURE IN PLACE
WITH SURFACE DEW POINTS IN THE 60S GENERALLY UP AGAINST THE ERN CO
MOUNTAINS...ALONG THE I-25 CORRIDOR AND EWD. TOUGH TO PICK OUT A
FEATURE TO ENHANCE CONVECTION THIS AFTN...PRIMARILY LOOKING FOR
PULSE TSTMS AND COULD POP UP JUST ABOUT ANYWHERE...LAUNCHING
ADDITIONAL PULSE TSTMS. STORM SPOTTER REPORTS...RADAR ESTIMATES...
AND SURFACE OBSERVATIONS SUGGESTED 2 TO 6 INCHES DID FALL AROUND THE
WET AND SRN SANGRE DE CRISTO MOUNTAINS WED EVE THROUGH EARLY THU
AM...MORE IMPORTANTLY IN EXTREME WRN PUEBLO COUNTY AROUND BEULAH. A
STORM SPOTTER REPORTED 6.40 INCHES OF RAINFALL LAST WED EVE THROUGH
EARLY THU AM. THE ANTECEDENT CONDITIONS ALREADY SUPPORT THE
POTENTIAL FOR FLASH FLOODING IN THESE AREAS. EARLY AFTN REGIONAL
RADAR SHOWED A FEW SHOWERS AND TSTMS TRYING TO GET GOING OVER THE
PALMER DVD AND RATON MESA...BUT NOT MUCH ELSEWHERE. TEMPERATURES
HAVE BEEN SLIGHTLY COOLER IN THE SERN CO PLAINS TODAY.
LATE THIS AFTN AND TNGT...NOT MUCH CHANGE ANTICIPATED IN THE MIDDLE
AND UPPER LEVEL FLOW PATTERN. VERY TOUGH CALL EXACTLY WHERE STORMS
WILL FORM...IF AT ALL. NOT MUCH IN THE WAY OF A SYNOPTIC SCALE
TRIGGER/FEATURE TO ENHANCE PRE-STORM CONVECTION. RUC40 AND MESOSCALE
MODELS SUGGEST TSTMS POPPING UP JUST ABOUT ANYWHERE THIS AFTN
THROUGH THIS EVE. HARD TO TRULY PINPOINT THESE LOCATIONS IN PULSE
TSTM ENVIRONMENTS. CONDITIONS ARE ALL IN PLACE FOR MODERATE TO HEAVY
RAINFALL...ESPECIALLY WITH CELL TRAINING AND MERGERS...MUCH LIKE
LAST NIGHT. THIS IS SIMILAR TO BEING IN A ROOM OF PING-PONG BALLS
ON MOUSETRAPS...THROWING A PING-PONG BALL INTO THE ROOM OF
MOUSETRAPS AND TRYING TO FIGURE OUT WHERE AND WHICH PING-PONG BALLS
WILL BE SENT FLYING BY EACH OF THE MOUSETRAPS. ANYWAY... MIDLEVEL
STEERING CURRENTS ARE <5KTS...H7-H5 SPECIFIC HUMIDITY VALUES ARE 6-8
G/KG...AND FREEZING LEVEL/WET BULB ZERO HEIGHTS ARE 14K-17K FT MSL
ALL SUPPORT THE HEAVY RAIN POTENTIAL...WHICH IS TYPICAL FOR CO IN
AUG. INTENSE TSTMS COULD BE QUITE PROLIFIC HEAVY RAINERS WITH 1-3
INCHES PER HOUR.... ESPECIALLY IN TSTM MERGERS AND STORMS GETTING
ANCHORED NEAR THE MOUNTAINS. THE LOCATION HAVING THE GREATEST
POTENTIAL FOR FLASH FLOODING STILL LOOKS TO BE FROM AROUND PIKES
PEAK THROUGH THE WET AND SANGRE DE CRISTO MOUNTAINS GIVEN THE
COMBINATION OF HEAVY RAIN...COMPLEX TERRAIN...WILDFIRE BURN
SCARS...AND ANTECEDENT CONDITIONS. ACTUALLY...OTHER AREAS ACROSS
CNTRL...S CNTRL...E CNTRL...AND SE CO COULD SEE LOCALIZED HEAVY RAIN
AND POSSIBLY FLOODING. IT JUST DEPENDS WHERE THESE PULSE TSTMS
FORM...TRAVEL... AND TRIGGER ADDITIONAL TSTMS. PLANNING TO KEEP
CURRENT FLASH FLOOD WATCH GOING FOR THE SAME AREA...AND THE MENTION
OF HEAVY RAIN JUST ABOUT EVERYWHERE TNGT. TSTMS COULD END AROUND
MIDNIGHT...BUT TOUGH CALL AND WILL MAINTAIN POTENTIAL AFTER
MIDNIGHT.
FRI...THERE IS A SLIGHT PATTERN CHANGE. THE MIDDLE AND UPPER LEVEL
HIGH CENTERED OVER CO SHIFTS FURTHER E INTO THE CNTRL/SRN PLAINS.
RELATIVELY DEEP S-SWLY FLOW DEVELOPS OVER CO. MOISTURE AND
INSTABILITY REMAINS OVER THE CNTRL ROCKIES. MESOSCALE MODELS SUGGEST
TSTMS TO BREAKOUT OVER THE MOUNTAINS AROUND NOON AND MOVE E-NEWD
WITH THE FLOW. TSTM POTENTIAL IMPACT WEATHER WILL CONTINUE TO BE
MODERATE TO HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN
CONTINUES TO BE THE GREATEST THREAT GIVEN H7-H5 SPECIFIC HUMIDITY
VALUES OF 6-8 G/KG OVER THE MOUNTAINS AND FREEZING LEVEL/WET BULB
ZERO HEIGHTS 14K-17K FT MSL. STORMS MIGHT BE MOVING A LITTLE FASTER FRI
AFTN GIVEN H7-H5 FLOW OF 15-20KTS. AGAIN...HEAVY RAIN COULD OCCUR
JUST ABOUT ANYWHERE...SO WILL ADD TO THE FORECAST. TEMPERATURES ARE
A TOUCH WARMER THAN TODAY. METZE
.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)
...WET MONSOONAL PATTERN TO CONTINUE NEXT WEEK...
NO SIGNIFICANT CHANGE IN THE LONG-TERM SYNOPSIS. MODELS IN
FAIRLY GOOD CONSENSUS IN MAINTAINING THE PERSISTENT RIDGE OVER THE
GULF AND S CENTRAL U.S. THIS WILL MAINTAIN A FLOW OF MOISTURE UP
FROM MEXICO AND INTO THE 4 CORNERS REGION. HAVE MAINTAINED CHANCE
POPS OVER THE WRN PART OF THE CWA AND LOWER/SLIGHT CHCE POPS OVR THE
PLAINS. TEMPS WILL CONTINUE TO BE AROUND CLIMO.
FRIDAY...CANNOT RULE OUT A STRONG STORM OR TWO...PARTICULARLY OVER
THE PALMER DVD...BUT SHEAR DOES NOT LOOK AS GOOD AS IT HAD IN
EARLIER MODEL RUNS. HEAVY RAINFALL WILL CONTINUE TO BE AN ISSUE
ESPECIALLY WITH THE SATURATED SOIL CONDITIONS...HIGH PRECIP
H2O...AND SLOW STORM MOVEMENT. WILL SEE A BIT OF A BREAK ON SAT...AS
THE SHORTWAVE TO OUR NORTH MOVES INTO THE DAKOTAS AND WE SEE A BIT
OF SHORTWAVE RIDGING BEHIND THIS SYSTEM. SHOULD BE FAIRLY
SHORT-LIVED HOWEVER...AS WILL SEE A RETURN OF MONSOONAL FLOW ON
SUNDAY. MONDAY MAY BE THE BEST BET FOR HEAVY RAINFALL...AS CO FALLS
IN THE ENTRANCE REGION OF A 130+ KT JET STREAK OVER THE N PLAINS.
LOW PRESSURE SHOULD DEEPEN SOMEWHERE INVOF THE SE PLAINS OR OK
PANHANDLE...SETTING THE STAGE FOR FRONTOGENESIS OVR SERN CO. ALONG
WITH THE CONTINUED PLUME OF MOISTURE MOVING TO THE N AND E THROUGH
THE 4 CORNERS REGION...ALL THE INGREDIENTS MAY FALL IN PLACE FOR
STRONG CONVECTIVE DEVELOPMENT.
EC AND GFS NOW BOTH ON BOARD WITH IDEA OF CUTTING OFF THE BASE OF
THE PACNW TROUGH...WHICH WILL KEEP THE FLOW OF MOISTURE FLOWING INTO
CO THROUGH AT LEAST THE FIRST HALF OF THE WEEK. MAY FINALLY SEE SOME
SIGNIFICANT DRYING AS THIS W COAST TROUGH FINALLY MOVES EWD LATE IN
THE WEEK. ROSE
&&
.AVIATION...
ISOLATED TO SCATTERED TSTMS WILL AFFECT KCOS...KPUB...AND KALS
THROUGH 06Z/03 TNGT. THE MAIN THREAT WILL BE HEAVY RAIN WITH IFR-MVFR
VIS/CIGS...ERRATIC WINDS WITH POTENTIAL GUSTS UP TO 35KTS...AND PEA
SIZE HAIL. METZE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR COZ072>081-
083-087.
&&
17/44
Hazardous weather outlook, Aug 2, 5:53 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MDT THU AUG 2 2007
COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MDT THU AUG 2 2007
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SOUTHERN FRONT RANGE REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOODING WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE SOUTHERN FRONT RANGE REGION. THIS AREA INCLUDES PIKES PEAK...THE
WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...THE WET MOUNTAIN
VALLEY AND THE ARKANSAS RIVER VALLEY FROM SALIDA EAST TO CANON CITY.
THE COMBINATION OF ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERE...SLOW STORM MOTION AND WET GROUND WILL SET THE STAGE FOR
THE POSSIBILITY OF FLASH FLOODING THIS AFTERNOON AND EVENING ACROSS
THE SOUTHERN FRONT RANGE REGION.
ELSEWHERE ACROSS SOUTHERN AND SOUTHEASTERN COLORADO...WE EXPECT
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
45 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER. ALL STORMS TODAY WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS...EACH DAY THROUGH THE REST OF THE EXTENDED
PERIOD...THOUGH THERE IS HINT OF A DRYING TREND POSSIBLY STARTING
TUESDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...ALONG WITH PERIODS OF HEAVY RAIN...ESPECIALLY IN
AND NEAR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE SOUTHERN
FRONT RANGE REGION.
In the hours before
Local storm report, Aug 2, 2:36 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT THU AUG 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM FLASH FLOOD 1 E BEULAH 38.08N 104.96W
08/02/2007 PUEBLO CO LAW ENFORCEMENT
HIGHWAY 78...THE PRIMARY ACCESS ROUTE TO THE MOUNTAIN
COMMUNITY OF BEULAH...WASHED OUT. AN 18 FOOT CULVERT
FAILED...ALLOWING A LARGE SWATH OF THE HIGHWAY TO
COLLAPSE. A VEHICLE HAD TO BE PULLED FROM THE COLLAPSED
AREA. THE DRIVER OF THE VEHICLE EXPERIENCED A SLIGHT HEAD
INJURY BUT IS FINE.
&&
LWALRODLocal storm report, Aug 2, 2:38 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU AUG 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM FLASH FLOOD 1 E BEULAH 38.08N 104.96W
08/02/2007 PUEBLO CO LAW ENFORCEMENT
HIGHWAY 78...THE PRIMARY ACCESS ROUTE TO THE MOUNTAIN
COMMUNITY OF BEULAH...WASHED OUT. AN 18 FOOT CULVERT
FAILED...ALLOWING A LARGE SWATH OF THE HIGHWAY TO
COLLAPSE. A VEHICLE HAD TO BE PULLED FROM THE COLLAPSED
AREA. THE DRIVER OF THE VEHICLE EXPERIENCED A SLIGHT HEAD
INJURY BUT IS FINE.
0230 AM FLASH FLOOD BEULAH 38.08N 104.98W
08/02/2007 PUEBLO CO LAW ENFORCEMENT
NUMEROUS ROADS IMPASSABLE DUE TO FLASH FLOODING.
0230 AM HEAVY RAIN BEULAH 38.08N 104.98W
08/02/2007 M6.40 INCH PUEBLO CO TRAINED SPOTTER
FLASH FLOODING. ONE ROAD OPEN AT 0800 AM MDT.
&&
LWALRODFlash Flood, Chaffee
- When
- August 2, 7:35 PM MST to August 3, 12:30 AM MST
- Where
- Chaffee County, Alpine to 7 mi W of Nathrop
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 38.710, -106.290
Very heavy rain saturated quartz monzonite soil...and the soil and boulders flowed down to the Chalk Creek Canyon floor and County Road 162.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2, 20071 death · 1 event
- Heat in Oklahoma, August 2, 20071 death · 1 event
- Flash Flood and Hail in Ohio, August 2, 2007$2.5 million · 1 in hail · 5 events
- Flash Flood in Wyoming, August 2 to 3, 2007$500,000 · 1 event
- Flash Flood and Heavy Rain in Utah, August 2 to 3, 2007$125,000 · 2 events
- Flash Flooding in Colorado, August 2, 2007$100,000 · 2 events
- Flash Flood in Virginia, August 2, 2007$100,000 · 1 event
- Flash Flooding in Texas, August 2, 2007$55,000 · 2 events
- Wildfire in Michigan, August 2 to 31, 2007$40,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 2, 2007$29,000 · 1 in hail · 7 events
- Flash Flood in Wyoming, August 2, 2007$25,000 · 1 event
- Hail and Damaging Winds in Kentucky, August 2, 2007$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56823.